Alabama, 2004Heat in Alabama, January 3, 2004
January 3, 2004 · NWS BMX · 1 event in 1 county or zone
1 heat, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jan 3, 2:38 PM CST, 22 minutes earlier.
Area forecast discussion, Jan 3, 2:38 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 PM CST SAT JAN 3 2004
.SYNOPSIS...WARM AND MOIST SOUTHERLY FLOW WILL CONTINUE INTO
SUNDAY...RESULTING IN ABUNDANT CLOUDS...AS WELL AS OVERNIGHT AND
EARLY MORNING FOG. A COLD FRONT WILL APPROACH THE AREA SUNDAY
NIGHT...AND PASS INTO GEORGIA DURING THE DAY MONDAY. TEMPERATURES
WILL BE NEARLY STEADY...OR FALLING THROUGH THE DAY MONDAY...AS
COOLER...MORE SEASONABLE TEMPERATURES MOVE INTO THE AREA. FAIR
WEATHER WILL DOMINATE THE MIDDLE OF THE WEEK...UNTIL A LOW PRESSURE
SYSTEM APPROACHES LATE IN THE WEEK.
&&
.SHORT TERM...(TONIGHT THROUGH MONDAY) SOUTHERLY FLOW WILL CONTINUE
TO DOMINATE THE PICTURE FOR ABOUT ANOTHER 24 HOURS...BEFORE THE
APPROACHING FRONT BRINGS SIGNIFICANT RAIN CHANCES. BELIEVE WELL BE
LOOKING AT WIDESPREAD FOG AFTER MIDNIGHT...WITH THE POSSIBILITY OF
DENSE FOG ALONG AND SOUTH OF THE BLACK BELT. THIS WILL AFFECT
OVERNIGHT TEMPERATURES AGAIN...AND WILL STAY ON THE WARM SIDE IN MOST
LOCATIONS. TEMPS TODAY WENT ABOVE FORECAST AND GUIDANCE VALUES FROM
YESTERDAY...AS THE CL0UD DECK WASNT QUITE AS THICK AS FORECAST.
WITH LONGER LASTING FOG AND LOW CLOUDS TOMORROW...WILL STICK CLOSE TO
MAV NUMBERS. AGAIN...NOT CONVINCED OF THE SLIGHT CHANCE POPS
TONIGHT...BUT ALSO NOT CONFIDENT ENOUGH TO OUTRIGHT ELIMINATE THEM.
AS FOR THE FRONT ITSELF...MESOETA CONTINUES TO PORTRAY A VERY NARROW
BAND OF PRECIP ALONG AND AHEAD OF THE FRONT...WHICH IS UNDERSTANDABLE
DUE TO LACK OF DYNAMICS. THIS MAY LEAD ME TO SOME LAST MINUTE TWEAKS
TO POP AND WEATHER...AND CREATE A STEEPER GRADIENT WITH THE
FRONT...WHICH WILL BE MOST EVIDENT IN THE GRIDS. STILL LEANING ON
ETA TIMING...6Z NORTHWEST...12Z I-59/BIRMINGHAM...AND OUT OF THE
AREA LATE IN THE DAY. WITH GFS COMING MORE AND MORE IN LINE WITH
ETA TIMING...IM GOING TO KEEP RIDING THAT HORSE.
&&
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY) BEHIND THE FRONT...
QUESTIONS REMAIN REGARDING THE VORACITY OF THE COLD AIR BEHIND THE
FRONT...AS GFS HAS THE PACIFIC AIR MASS OVERCOME BY THE CONTINENTAL
AIR MASS. LOOKS LIKE SKIES SHOULD CLEAR FAIRLY QUICKLY IN THE
NORTH...SLOWER IN THE SOUTH. TEMPERATURES MONDAY SHOULD BE STEADY
OR FALLING MOST LOCATIONS...WITH MONDAY HIGH TEMPS A MESS.
I STILL HAVE SOME RESERVATION ABOUT THE SHARPLY COLDER AIR FOR
TUESDAY AND WEDNESDAY...BUT THEN AGAIN...WITH A DEEP VORTEX IN
SOUTHERN CANADA...AND LOOKING AT TEMPERATURES -20F IN THE CANADIAN
PLAINS TODAY...HAVE TO ADMIT THE SCENARIO OF A SHALLOW COLD AIR MASS
WORKING INTO THE SOUTH IS AT LEAST PLAUSIBLE. STILL...LOOKS LIKE THE
NORTHERN BRANCH CUTS ACROSS THE MIDWEST INTO THE OHIO VALLEY...SO I
WILL ONCE AGAIN TREND COLDER...BUT NOT BITE ALL THE WAY TO EXTENDED
GUIDANCE. BY THURSDAY...WITH A HIGH TO THE NORTHEAST...INVERTED
SURFACE TROUGH DEVELOPS OVER THE DELTA...AND AN UPPER LEVEL TROUGH
APPROACHES FROM THE WEST. AS LONG AS TEMPERATURES REMAIN AS
FORECAST...THIS SHOULD NOT BE A PROBLEM. THIS SYSTEM PASSES ACROSS
THE GULF COAST QUICKLY...WITH CLEARING INTO SATURDAY. DONT WANT TO
BE TOO MUCH OF A MONGER...BUT IT WILL BE INTERESTING TO SEE HOW THE
NEXT SYSTEM EVOLVES INTO SUNDAY.
&&
.PRELIMINARY NUMBERS...
BIRMINGHAM 60 72 52 52 32 / 10 20 50 80
MONTGOMERY 58 75 58 61 36 / 00 20 20 80
&&
.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&
81
Hazardous weather outlook, Jan 3, 1:00 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CST SAT JAN 3 2004
ALZ011>015-017>050-032100-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
100 PM CST SAT JAN 3 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE (TODAY AND TONIGHT)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN (SUNDAY THROUGH FRIDAY)...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED THROUGH TONIGHT.
Heat, Jefferson
- When
- January 3, 3:00 PM CST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.554, -86.896 (the zone’s center; the record gives no point)
The afternoon high temperature measured at the Birmingham International Airport was 72 degrees. This reading tied the previous record high which last occurred in 2000.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Kansas, January 3 to 4, 2004$20,000 · 23 events
- Flood in Ohio, January 3 to 4, 2004$50,000 · 1 event
- High Wind in Washington, January 3, 2004$25,000 · 61 kt wind · 2 events
- Winter Storm in Nebraska, January 3 to 4, 200414 events
- Flooding in Indiana, January 3 to 18, 200411 events
- Winter Storm in Nebraska, January 3 to 4, 200410 events
- Winter Storm in Colorado, January 3, 20045 events
- Winter Storm in Iowa, January 3 to 4, 20045 events
- Frost and Freeze in California, January 3 to 6, 20044 events
- Winter Storm in Montana, January 3 to 4, 20044 events
- Winter Storm in Colorado, January 3, 20043 events
- Heavy Snow in Nevada, January 3, 20043 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381778.